Michigan, 2004

Winter Storm in Michigan, December 12 to 13, 2004

December 12 to 13, 2004 · NWS APX · 15 events in 15 counties and zones

An Alberta clipper raced east across northern Michigan on the 12th. This system brought 6 to 8 inches of snow to eastern Upper Michigan, and 4 to 6 inches in northern Lower Michigan.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An Alberta clipper raced east across northern Michigan on the 12th. This system brought 6 to 8 inches of snow to eastern Upper Michigan, and 4 to 6 inches in northern Lower Michigan. Things took a turn for the worse as the system departed on the night of the 12th into the daylight hours of the 13th. Much colder air and gusty winds surged into the region, bringing anywhere from 2 to 5 inches of snow to the snowbelts. Strong northwest winds produced considerable blowing and drifting snow, contributing to miserable travel conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 12, 4:12 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Dec 12, 4:12 PM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
412 PM EST SUN DEC 12 2004

.DISCUSSION...TONIGHT/MONDAY...COMPLICATED LITTLE FORECAST COMING UP
NEXT 24 HOURS.  SURFACE LOW CROSSING THE STRAITS EARLY THIS EVENING
AND OUT ACROSS NORTHERN LAKE HURON TONIGHT.  SECONDARY SURFACE
TROUGH ALSO SLIDING ACROSS THE AREA OVERNIGHT...WITH A DECENT
PRESSURE GRADIENT PULLING COLDER AIR DOWN FROM THE NORTH.  SO THE
STAGE IS SET FOR A GOOD LAKE ENHANCED/EFFECT SNOW EVENT WITH
CONSIDERABLE BLOWING/DRIFTING SNOW THROWN IN FOR GOOD MEASURE.

WITH SURFACE LOW GOING BY...FORECAST WILL BE COMPLICATED BY BOTH
SYNOPTIC AND LAKE EFFECTS TONIGHT.  FIRST OFF...SURFACE TROUGH WILL
DROP SOUTH ACROSS THE FORECAST AREA TONIGHT...PROVIDING STRONG LOW
LEVEL CONVERGENCE AND SHIFTING WINDS AROUND FROM WEST TO NORTH-
NORTHWEST ON THE LAKES.  SECOND...PERSISTENT DEEP LAYER MOISTURE
CONTINUING TO WRAP AROUND DEPARTING CYCLONE ALONG WITH LINGERING QG
FORCING ESPECIALLY ACROSS EASTERN UPPER AND THE STRAITS.  ALSO...
WITH THERMAL RIDGE POKING UP THROUGH UPPER MI AND COLD AIR WRAPPING
INTO SOUTHERN/CENTRAL LOWER...DEVELOPING NORTHWEST WINDS EXPECTED TO
RESULT IN A PERIOD OF LOW/MID LEVEL ISENTROPIC ASCENT ACROSS LOWER
MI AS EVIDENCED ON FORECAST 280-285K ISENTROPIC SURFACES.  AS FOR
LAKE INDUCED PARAMETERS...POTENTIAL LAKE ENHANCEMENT OFF LAKE
SUPERIOR LIMITED BY SHORT FETCH DUE TO NORTHEASTERLY WIND FOR MUCH
OF THE NIGHT...CONFINING ANY ENHANCEMENT POTENTIAL TO AREAS AROUND
WESTERN WHITEFISH BAY. THINK SEVERAL MORE INCHES OF SYNOPTIC SNOW IN
THE OFFING...WITH A BIT MORE ACROSS WESTERN CHIPPEWA.  ACROSS
NORTHERN LOWER...WILL START OUT WITH WEST-NORTHWEST FLOW VEERING
AROUND TO NORTH-NORTHWEST AS SURFACE TROUGH DROPS SOUTH OVERNIGHT.
INVERSION POPS UP ABOVE 800MB TONIGHT...SHIFTING WINDS AND EXACTLY
HOW THE SYNOPTIC CONTRIBUTION WILL SET UP WILL MAKE PINPOINTING SNOW
AMOUNTS MORE DIFFICULT.  ALSO CONCERNED ABOUT NORTHEAST LOWER...WITH
SLIGHTLY EAST OF NORTH FLOW SETTING UP DONT SEE WHY AREAS AROUND
PRESQUE ISLE/ALPENA/MONTMORENCY WONT GET INTO THE ACT EITHER.  SO
IN GENERAL ACROSS THE CURRENT WARNING AREA HAVE GONE WITH 3-7 INCHES
OVERNIGHT...WITH CONSIDERABLE BLOWING AND DRIFTING SNOW ESPECIALLY
OVERNIGHT.  WILL KEEP THE OVERNIGHT ADVISORY GOING ALONG I-75
CORRIDOR FROM MACKINAC COUNTY SOUTH THROUGH EMMET/OTSEGO/CRAWFORD/
ROSCOMMON COUNTIES...ADDED CHEBOYGAN AND MONTMORENCY COUNTIES TO
THIS AS WELL.  WILL UPGRADE PRESQUE ISLE/ALPENA COUNTIES TO A
WARNING BASED ON 4-5 INCHES ALREADY HAVING FALLEN...AND POTENTIAL
FOR SIMILAR AMOUNTS OVERNIGHT.

ON MONDAY...MAY START DEALING WITH MORE PURE LES THOUGH STILL NICE
LITTLE 850-700MB QG FORCING MAXIMUM WHICH SLIDES ACROSS THE AREA
FROM NORTH TO SOUTH DURING THE DAY.  FLOW OFF EASTERN LAKE SUPERIOR
REMAINS GENERALLY WITHIN 10 DEGREES EITHER SIDE OF 360 THROUGH THE
DAY...WITH SOME MID LEVEL DRYING OCCURRING DURING THE AFTERNOON AS
THE INVERSION DROPS BELOW 850MB.  SO WILL CONTINUE WITH SEVERAL MORE
INCHES ACROSS FAR WESTERN CHIPPEWA COUNTY.  OVER NORTHERN LOWER...
FLOW WILL RUN FROM 340-350 THROUGH THE DAY...SO ALONG/WEST OF US-131
STILL THE MAIN TARGET AREA FOR SNOW THOUGH THERE MAY BE ANOTHER
MAXIMUM ACROSS PRESQUE ISLE/ALPENA COUNTIES AS WELL WHERE A COUPLE
INCHES MAY FALL.  IN ADDITION TO ALL OF THE SNOW...WINDS AN ISSUE AS
WELL...STARTING TONIGHT ACROSS ABOUT SOUTHWEST THIRD OF THE AREA
WHERE STRONGER GRADIENT/LOW LEVEL CAA WILL COINCIDE.  NORTHWEST
WINDS OF 20-30MPH SUSTAINED EXPECTED WITH GUSTS AROUND 40 MPH...AND
WILL BE HIGHER ALONG THE LAKE MICHIGAN SHORE.  STRONGER WINDS WILL
SPREAD INLAND OVERNIGHT AND MONDAY...SOLID 20-30 MPH SUSTAINED WITH
GUSTS 30-40 MPH...HIGHER GUSTS NEAR LAKE MICHIGAN.  WITH THESE WINDS
AND GUSTS EXPECTED...WILL NEED TO BE CONCERNED WITH POTENTIAL
BLIZZARD CONDITIONS DEVELOPING LATER TONIGHT AND MONDAY.

MARINE...WILL NOT ALTER CURRENT GALE AND STORM WARNINGS AT THIS
POINT.  CONCERNED ABOUT NORTHWARD EXTENT OF STORM FORCE WINDS NORTH
OF GRAND TRAVERSE BAY TONIGHT...AS GRADIENT IS NOT AS TIGHT AS
FARTHER SOUTH OVERNIGHT AND STRONGER CAA ALSO LACKING A BIT.  ALSO
NOT LIKELY TO SEE GALE FORCE WINDS ON LAKE HURON UNTIL LATE WEST OF
PRESQUE ISLE LIGHT.  WINDS WILL CONTINUE ABOVE GALE FORCE THROUGH
MONDAY AFTERNOON...WITH POTENTIAL STILL FOR MARGINAL STORM FORCE
WINDS WITHIN NORTHERN LOWER LAKE MICHIGAN ZONES.  WILL ALSO PUT UP A
LAKESHORE FLOOD WARNING FOR THE NORTHERN LOWER LAKE MICHIGAN ZONES
TONIGHT THROUGH MONDAY GIVEN EXPECTED WAVES ABOVE 15 FEET.

MONDAY NIGHT...SNOW SHOWERS EXPECTED TO WIND DOWN A BIT DURING THE
EVENING AS THE TROF/SFC LOW SLOWLY EXIT OFF TO THE EAST AS SFC HIGH
PRESSURE/RIDGING ALOFT BEGIN TO BUILD OVER THE WESTERN GREAT LAKES
LATE OVERNIGHT. ETA/GFS BOTH FORECAST LOW LEVEL 1000-850MB MEAN
WINDS OF 340 TO 350 DEGREES ALTHOUGH WITH LAKE AGGREGATE TROFFING IN
PLACE SUSPECT THIS WILL BE PRIMARILY 340 DEGREES (NNW). FROM A PURE
LAKE EFFECT VIEWPOINT...PARAMETERS LOOK GOOD WITH LAKE-850 DELTA TS
INCREASING TO 20C OR BETTER AS 850 MB TEMPS DIP TO -14C OR COLDER.
INVERSION HEIGHTS ALSO PRETTY HEALTHY SITTING AT 4-5K FEET. BUT
SYNOPTIC MOISTURE ON THE DECREASE DURING THE EVENING AS RIDGING
EDGES IN AND WILL EVENTUALLY TAKE A TOLL ON LAKE EFFECT INTENSITY
AND COVERAGE. WILL LIKELY HAVE A FEW HOURS OF DECENT (CATEGORICAL)
LAKE EFFECT SNOW SHOWERS CARRYING OVER INTO EVENING HOURS PRIMARILY
TARGETING THE SW PORTION OF THE CWA AS WELL AS WESTERN CHIPPEWA
COUNTY...BEFORE TRAILING LATER IN THE EVENING AND OVERNIGHT. ALL
TOLD...THINK FAVORED NNW FLOW AREAS MAY PICK UP ANOTHER 1-2 INCHES
WITH MOST OF THIS COMING DURING THE EVENING. CHANCE/SCT SNOW SHOWERS
ACROSS THE REST OF THE CWA LOOKS FINE FOR NOW WITH MINOR ACCUMS.

TUESDAY AND TUESDAY NIGHT...SFC HIGH PRESSURE AND MID/UPPER RIDGING
CONTINUES TO NUDGE INTO THE WESTERN GREAT LAKES WHILE LOW LEVEL
WINDS GRADUALLY BACK TO THE NW OR WNW. BUT MEANWHILE...THERMAL RIDGE
SLOWLY PRESSES THROUGH THE WESTERN GREAT LAKES WITH WEAK ISENTROPIC
ASCENT DEPICTED IN THE LOWER AND MID LEVELS...AND WEAK Q-VECTOR
CONVERGENCE SLIPPING THROUGH NRN MICHIGAN DURING THE DAY. NOT MUCH
THERE FROM A SYNOPTIC PERSPECTIVE BUT PROBABLY ENOUGH TO MAINTAIN
SCT LIGHT SNOW SHOWERS ALONG THE LAKE MICHIGAN/LAKE SUPERIOR
SHORELINES THROUGH THE DAY AND INTO THE EVENING WITH MINIMAL
ACCUMULATIONS. THEN...SFC AND UPPER RIDGING/DRY AIR FINALLY ABLE TO
TAKE HOLD OVERNIGHT THURSDAY. WILL END PRECIP AT THAT POINT.

WEDNESDAY THROUGH SUNDAY (EXTENDED)...MED RANGE OP MODELS/ENSEMBLE
MEANS IN RESPECTABLE AGREEMENT AND CONTINUE TO POINT TOWARD A PERIOD
OF COLDER TEMPS AND ACTIVE WINTER WEATHER ACROSS THE GREAT LAKES...
AS LONG WAVE RIDGE/TROF PATTERN NOW EMERGING ACROSS NOAM REMAINS
SOMEWHAT FIXED DURING AND BEYOND THE EXTENDED PERIOD (PART OF A
STABLE 4-WAVE HEMISPHERIC PATTERN). SHORTWAVE RIDGE/TROF FEATURES
WILL OF COURSE GUIDE THE DAY TO DAY VARIATIONS WITH A SERIES OF
CLIPPER TYPE SYSTEMS COMING THROUGH NRN MICHIGAN LOOKING TO BE THE
PRIMARY WEATHER PRODUCERS. THUS...SYNOPTIC AND LAKE EFFECT EVENTS
FOLLOWED BY RELATIVE LULLS WILL BE THE RULE.

FIRST SUCH LULL COMING MIDWEEK AS DECENT RIDGING TAKES HOLD. BUT...
NEXT CLIPPER SYSTEM QUICKLY FOLLOWS AGAIN FOR THURSDAY BRINGING
ANOTHER ROUND OF SYNOPTIC PRECIP ON THURSDAY AND LAKE EFFECT PRECIP
LINGERING INTO FRIDAY...ALTHOUGH WE MAY GET ANOTHER BIT OF A LULL ON
FRIDAY AT LEAST FOR PORTIONS OF THE CWA. SATURDAY/SUNDAY AND
BEYOND...NEXT SHORTWAVE SYSTEM SLATED TO COME THROUGH FOR THE
WEEKEND RESULTING IN SNOW CHANCES THROUGH THE PERIOD FOLLOWED BY
FURTHER AMPLIFICATION OF THE EASTERN NOAM TROF PATTERN THAT WILL
PERSIST INTO EARLY NEXT WEEK.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING...
        TONIGHT...MIZ018-024
        TONIGHT THROUGH MONDAY...MIZ008-019>021-025>027-031>033.
    WINTER WEATHER ADVISORY...TONIGHT...MIZ015>017-022-023-028-034.
    LAKESHORE FLOOD WARNING...TONIGHT THROUGH MONDAY...MIZ019>021-
        025-031-LMZ323-342-344-345.
    STORM WARNING...TONIGHT THROUGH MONDAY...LMZ323-342-344-345.
    GALE WARNING...TONIGHT THROUGH MONDAY..LMZ341-LHZ345>349.

&&

FORECASTERS...
00Z MONDAY THROUGH 00Z TUESDAY...JPB
00Z TUESDAY THROUGH 00Z MONDAY (19 DEC)...ADAM
Hazardous weather outlook, Dec 12, 5:10 PM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
510 PM EST SUN DEC 12 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-131100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
510 PM EST SUN DEC 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

ACCUMULATING SNOWFALL WILL OCCUR ACROSS ALL OF NORTHERN MICHIGAN
TONIGHT. INCREASING NORTHWEST WINDS WILL ALSO RESULT IN CONSIDERABLE
BLOWING AND DRIFTING SNOW OVERNIGHT.

STORM FORCE WINDS ARE EXPECTED ALONG THE LAKE MICHIGAN SHORELINE
SOUTH OF THE STRAITS THROUGH TONIGHT. GALES ARE EXPECTED IN ALL
OTHER NEARSHORE WATERS.

STRONG ONSHORE WINDS MAY PRODUCE COASTAL FLOODING AND BEACH EROSION
ALONG THE LAKE MICHIGAN SHORELINE SOUTH OF THE LITTLE TRAVERSE BAY
OVERNIGHT.

SEE ONGOING WATCHES...WARNINGS OR ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ACCUMULATING LAKE EFFECT SNOW AND STRONG WINDS RESULTING IN BLOWING
AND DRIFTING SNOW WILL CONTINUE ACROSS PORTIONS OF EASTERN UPPER AND
NORTHERN LOWER MICHIGAN MONDAY AND MONDAY NIGHT.

STORM FORCE WINDS AND GALES ARE EXPECTED TO CONTINUE ALONG THE LAKE
MICHIGAN SHORELINE SOUTH OF THE STRAITS MONDAY. GALES ARE EXPECTED
IN ALL OTHER NEARSHORE WATERS.

STRONG ONSHORE WINDS MAY CONTINUE TO PRODUCE COASTAL FLOODING AND
BEACH EROSION ALONG THE LAKE MICHIGAN SHORELINE SOUTH OF LITTLE
TRAVERSE BAY MONDAY.

SEE ONGOING WATCHES...WARNINGS OR ADVISORIES FOR FURTHER DETAILS.

ANOTHER ROUND OF ACCUMULATING SNOW WILL BE POSSIBLE WEDNESDAY NIGHT
INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY SNOWFALL AND COASTAL WIND REPORTS TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

SMD/JPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Alpena

When
December 12, 8:00 PM EST to December 13, 3:00 AM EST
Where
Alpena forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Winter Storm, Presque Isle

When
December 12, 8:00 PM EST to December 13, 3:00 AM EST
Where
Presque Isle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
December 12, 9:00 PM EST to December 13, 3:00 PM EST
Where
Antrim forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Charlevoix

When
December 12, 9:00 PM EST to December 13, 3:00 PM EST
Where
Charlevoix forecast zone
Reported by
LAW ENFORCEMENT

Winter Storm, Emmet

When
December 12, 9:00 PM EST to December 13, 3:00 AM EST
Where
Emmet forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Winter Storm, Chippewa

When
December 12, 10:00 PM EST to December 13, 3:00 PM EST
Where
Chippewa forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Mackinac

When
December 12, 10:00 PM EST to December 13, 12:00 PM EST
Where
Mackinac forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Cheboygan

When
December 13, 2:00 AM EST to 4:00 AM EST
Where
Cheboygan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
December 13, 2:00 AM EST to 4:00 AM EST
Where
Otsego forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
December 13, 8:00 AM EST to 3:00 PM EST
Where
Grand Traverse forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Benzie

When
December 13, 2:00 PM EST to 3:00 PM EST
Where
Benzie forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Kalkaska

When
December 13, 2:00 PM EST to 3:00 PM EST
Where
Kalkaska forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Leelanau

When
December 13, 2:00 PM EST to 3:00 PM EST
Where
Leelanau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Missaukee

When
December 13, 2:00 PM EST to 3:00 PM EST
Where
Missaukee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Winter Storm, Wexford

When
December 13, 2:00 PM EST to 3:00 PM EST
Where
Wexford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430307, 5430308, 5430305, 5430306, 5430309, 5430303, 5430304, 5430310, 5430311, 5430313, 5430312, 5430314, 5430315, 5430316, 5430317.